Mississippi, 2017Damaging Wind in Mississippi, May 12, 2017
May 12, 2017 · NWS MOB · 1 event in 1 county or zone
Thunderstorms produced high winds and caused damage in southeast Mississippi.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced high winds and caused damage in southeast Mississippi.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 12, 5:27 AM CST, 5 hours 9 minutes earlier.
Area forecast discussion, May 12, 5:27 AM CST, 5 hours 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
627 AM CDT Fri May 12 2017
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...
12Z issuance...Patchy fog over south central Alabama and the
western Florida panhandle will dissipate by mid morning. Showers
and storms approaching from the west will move through the area
during the late morning through the early evening hours with IFR
to MVFR conditions in the convection along with gusty winds. A
cold front meanwhile approaches from the west and moves through
most of the area late tonight. Light southerly winds increase to
10-15 knots by midday then diminish this evening, becoming
westerly as the front moves through. /29
&&
.PREV DISCUSSION... /issued 347 AM CDT Fri May 12 2017/
NEAR TERM /Now Through Friday night/...An upper trof located near the
ArkLaTex weakens somewhat while advancing into the central Gulf
coast states overnight, with an associated surface low moving across
the region which brings a cold front into the central portion of the
forecast area late tonight. A split upper jet structure currently
in place within the eastern portion of the upper trof gradually
transitions to a single jet maximum over the north central Gulf.
Upper level divergence associated with this pattern is currently
favoring a broken line of convection from northwest Mississippi to
western Louisiana ahead of the advancing cold front. As the front
continues to advance eastward, the best deep layer lift will shift
into southeast Mississippi/extreme southwest Alabama through this
morning, then spreads across the remainder of the forecast area this
afternoon into early this evening, with a gradual weakening trend
beginning late this afternoon due to the evolving jet structure. Will
have pops increasing to likely/categorical for most of the area this
afternoon with likely pops this evening which taper off overnight as
the best deep layer lift shifts east of the area and the front moves
into the area. MLCape values increase to 1200-1500 J/kg during the
day, but with wet bulb zero values near 11 kft and shear values
relatively limited, continue to see this environment of more
supportive of some strong storms mainly during the afternoon
including a possible isolated severe storm. Rainfall amounts
through the period will range from around a half inch well inland to
around an inch closer to the coast. Considered issuance of a High
Risk of Rip currents for today given an increasing onshore flow, but
other contributing factors such as onshore swell look too marginal
at this time and have gone with a moderate risk through tonight. /29
SHORT TERM /Saturday Through Sunday night/...A cold front moves
across the area from west to east Saturday morning as the surface
low passes moves into southern Georgia. While the heaviest rain
tapers from west to east with the passage of this front, model
guidance does suggest a few wrap-around showers lingering over
southeast Mississippi and southern Alabama into the afternoon
hours. Any accumulations with these showers would be light as
northerly winds begin to usher in drier air. Northerly winds then
relax and become more variable Sunday as high pressure moves over
the area both at the surface and aloft, keeping skies mostly
clear and allowing temperatures to rebound quickly despite the
recent frontal passage. As such, expect afternoon highs Saturday
in the low to mid 80's, followed by mid to upper 80's Sunday. Low
temps Saturday and Sunday nights will range from upper 50's inland
to low to mid 60's along the coast. /49
LONG TERM /Monday Through Thursday/...Light onshore flow
redevelops by Tuesday as the upper-level ridge pushes east and
surface high pressure builds over the western Atlantic. Subsidence
beneath the back edge of this ridge will continue to maintain
rainfree skies through Tuesday. By Wednesday, however, mid- and
upper-level southwesterly flow ahead of a deepening High Plains
trof will combine with increasing onshore surface winds to return
deep-layer moisture to the area, leading to a subsequent bump in
daily shower and thunderstorm chances through midweek. Temps will
continue to run warm through the long term, with highs in the
upper 80's to lower 90's inland and mid 80's along the coast each
afternoon. Lows become gradually milder as the week progresses and
deep-layer moisture increases, with temps in the low to mid 60's
Monday night becoming mid to upper 60's by Wednesday night. /49
MARINE...A moderate southerly flow becomes moderate to occasionally
strong this afternoon as a cold front approaches from the west. The
front moves across the marine area late tonight into early Saturday
morning with a moderate northwesterly flow in the wake of the front.
Will have Small Craft Exercise Caution for most of the marine area
today. Winds and seas will be higher near storms along and ahead of
the front, mainly this afternoon into this evening. A light
southerly flow is reestablished Sunday into Monday as high pressure
shifts across the area. /29
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&
This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 12, 2:27 AM CST, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
327 AM CDT Fri May 12 2017
ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-130830-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
327 AM CDT Fri May 12 2017
This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.
.DAY ONE...Today and Tonight
A few strong storms are possible mainly this afternoon ahead of a
cold front approaching from the west. An isolated severe storm
cannot be ruled out. Brief, locally heavy rainfall may accompany
the stronger storms.
There is a moderate risk of rip currents along area beaches
through tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a moderate risk of rip currents along area beaches
on Saturday.
.SPOTTER INFORMATION STATEMENT...
Activation of SkyWarn severe spotter networks is not expected
through Thursday.
GMZ630>635-650-655-670-675-130830-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
327 AM CDT Fri May 12 2017
This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.
.DAY ONE...Today and Tonight
Moderate to occasionally strong winds may create hazardous
conditions for small craft mainly this afternoon through tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
In the hours before
Special weather statement, May 12, 9:27 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
1027 AM CDT FRI MAY 12 2017
MSZ078-079-121615-
Stone MS-George MS-
1027 AM CDT FRI MAY 12 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN GEORGE AND EASTERN STONE COUNTIES UNTIL 1115 AM CDT...
At 1026 AM CDT, the strong thunderstorm was located 8 miles east of
Saucier, or 14 miles north of Biloxi, moving northeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of southwestern George
and eastern Stone Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3091 8896 3091 8889 3074 8865 3073 8888
3068 8889 3068 8908
TIME...MOT...LOC 1526Z 218DEG 22KT 3062 8899Special weather statement, May 12, 9:48 AM CST, 48 minutes before
Special Weather Statement
National Weather Service Mobile AL
1048 AM CDT FRI MAY 12 2017
MSZ067-121630-
Wayne MS-
1048 AM CDT FRI MAY 12 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WAYNE
COUNTY UNTIL 1130 AM CDT...
At 1048 AM CDT, the strong thunderstorm was located 7 miles west of
Clara, or 13 miles southwest of Waynesboro, moving northeast at 50
mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Waynesboro, Clara and Buckatunna.
A severe thunderstorm watch remains in effect until 400 PM CDT for
southeastern Mississippi.
LAT...LON 3165 8894 3180 8882 3189 8847 3144 8845
3143 8894
TIME...MOT...LOC 1548Z 225DEG 44KT 3155 8882Special weather statement, May 12, 10:21 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Mobile AL
1121 AM CDT FRI MAY 12 2017
ALZ052-053-261-263-MSZ076-079-121715-
Clarke AL-Washington AL-Mobile Central AL-Mobile Inland AL-Greene MS-
George MS-
1121 AM CDT FRI MAY 12 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN MOBILE...SOUTHERN WASHINGTON...SOUTHERN CLARKE...EASTERN
GEORGE AND EASTERN GREENE COUNTIES UNTIL 1215 PM CDT...
At 1120 AM CDT, the strong thunderstorm was located near Lucedale,
moving northeast at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Saraland, Satsuma, Citronelle, Lucedale, Creola, Leakesville,
Chunchula, Gulfcrest, Deer Park, Axis, Calvert, Mount Vernon, Semmes,
Fruitdale, McIntosh, Wilmer and Movico.
A severe thunderstorm watch remains in effect until 400 PM CDT for
southwestern Alabama...and southeastern Mississippi.
LAT...LON 3074 8841 3073 8863 3134 8859 3137 8793
3112 8794 3109 8797 3107 8796 3107 8795
3090 8796 3088 8798 3088 8797 3087 8798
3087 8797 3086 8798 3086 8797 3085 8796
3073 8841
TIME...MOT...LOC 1620Z 217DEG 27KT 3084 8852Thunderstorm Wind, Stone
- When
- May 12, 10:36 AM CST to 10:38 AM CST
- Where
- Stone County, Mc Henry
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 30.700, -89.130
Winds estimated at 60 mph downed trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Mississippi, May 12, 2017$130,000 · 1 in hail · 4 events
- Tornadoes and Hail in Louisiana, May 12, 20172 injured · $10,000 · EF1 · 17 events
- Damaging Winds in Alabama, May 12, 2017$49,000 · 61 kt wind · 4 events
- Tornado in Louisiana, May 12, 2017$15,000 · EF1 · 1 event
- Flooding in West Virginia, May 12, 2017$43,000 · 3 events
- Tornado and Hail in Tennessee, May 12, 2017EF0 · 9 events
- Damaging Winds in Florida, May 12, 2017$5,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in Montana, May 12, 20171 in hail · 8 events
- High Wind in Idaho, May 12, 2017$100 · 56 kt wind · 5 events
- Hail and Damaging Wind in South Carolina, May 12, 201750 kt wind · 2 events
- Heavy Rain in Hawaii, May 12, 20171 event
- Damaging Wind in Alabama, May 12, 2017$2,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701968.